Proton pump inhibitor-induced exfoliative dermatitis: A case report
Related Experiment Video
Updated: Mar 25, 2026

The Goeckerman Regimen for the Treatment of Moderate to Severe Psoriasis
Published on: July 11, 2013
Zhihong Qiu1, Hongtao Liu1, Lien He1
1Department of Pharmacy, Hebei General Hospital, Shijiazhuang, Hebei 050051, P.R. China.
Abstract:
A 74-year-old female patient was admitted to hospital following a road accident with pains in the chest, abdomen, waist, back, nose, left wrist and lower limbs. After 1 week, the patient presented with gastrointestinal bleeding, and thus was treated with protein pump inhibitors (PPIs), including lansoprazole, esomeprazole and omeprazole enteric-coated tablets, in order to inhibit acid secretion and attenuate bleeding. However, the patient developed skin rashes on the chest and right lower limb and foot 28 days following treatment initiation. The skin rashes spread and ulcerated after 3 days, and were associated with tracheal mucosal injury and hemoptysis. Subsequently, treatment of the patient with PPIs was terminated, after which the tracheal hemoptysis and skin rashes markedly improved. In addition, no new skin rashes appeared following termination of the PPI treatment. In the present case, long-term treatment of an elderly patient with PPIs may have induced exfoliative dermatitis, due to hepatic ischemia, hypoxia and acute renal failure, which may have decreased the metabolism of PPIs, resulting in the accumulation of PPI metabolites.
More Related Videos
07:36Clinical Application of Intense Pulsed Light Therapy and Radio Frequency for Treatment of Ocular Surface Diseases
Published on: July 3, 2025
10:27Recognition of Epidermal Transglutaminase by IgA and Tissue Transglutaminase 2 Antibodies in a Rare Case of Rhesus Dermatitis
Published on: December 15, 2011
Related Concept Videos
Acid Suppressive Drugs for Peptic Ulcer Disease: Proton Pump Inhibitors
Gastric acid, a potent cocktail of hydrogen and chloride ions, is produced in specialized parietal cells within the...
Drug Toxicity: Allergic Reactions